Mississippi, 2009

Tornadoes and Flash Flooding in Mississippi, March 27 to 28, 2009

March 27 to 28, 2009 · NWS JAN · 47 events in 20 counties and zones

For the third consecutive day a powerful storm system brought a round of severe thunderstorms containing damaging straight line winds and two tornadoes which occurred Friday afternoon and night. These storms were associated with a strong upper system moving across the region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.4 million
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

For the third consecutive day a powerful storm system brought a round of severe thunderstorms containing damaging straight line winds and two tornadoes which occurred Friday afternoon and night. These storms were associated with a strong upper system moving across the region. Most of the damage was associated with straight line winds to be 70 to 90 mph. However, two tornadoes did occur with the strongest an EF1 in Smith County. This system also dumped several inches of rain which caused some flash flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 27, 2:17 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 27, 2:17 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
317 PM CDT FRI MAR 27 2009

...SEVERE WEATHER OUTBREAK AND FLOODING POTENTIAL EXPECTED TONIGHT...

.SHORT TERM...ACTIVE NIGHT CAN BE EXPECTED ACROSS THE ARKLAMISS
REGION TONIGHT.  CURRENT SURFACE ANALYSIS SHOWS THE STALLED BOUNDARY
DRAPED ACROSS THE CENTRAL PORTIONS OF THE CWFA.  THE SURFACE LOW
WHICH WILL BE MOVING TOWARD THE ARKLAMISS REGION LATER THIS EVENING
IS POSITIONED OVER NORTH CENTRAL TO NORTHEAST TX...WITH STORMS
BEGINNING TO DEVELOP OVER EAST TX THE PAST COUPLE OF HOURS. WATER
VAPOR IMAGERY THIS AFTERNOON SHOWS THE STRONG UPPER LOW DIGGING INTO
THE TX PANHANDLE.

AS THE UPPER LOW TRAVERSES TOWARD THE REGION THE SURFACE LOW IS
EXPECTED TO NORTHEAST TOWARD THE ARKLAMISS REGION...REACHING THE
ARKLATEX BY THIS EVENING AND NORTH MISSISSIPPI DURING THE EARLY
OVERNIGHT HOURS.  THIS IS EXPECTED TO BRING A BROKEN LINE OF INTENSE
STORMS THROUGH THE REGION WHICH WILL BRING THE POSSIBILITY FOR ALL
MODES OF SEVERE WEATHER. THERE WILL BE THE POSSIBILITY FOR
INDIVIDUAL CELLS TO DEVELOP AND MOVE AHEAD OF THE LINE WHICH WILL
BRING AN ENHANCED TORNADO RISK FOR THE REGIONS. CURRENT THINKING FOR
TIMING WITH THE SEVERE WEATHER IS THAT THE WESTERN THIRD OF THE CWFA
WILL SEE THEIR MAIN RISK BETWEEN 5 PM AND MIDNIGHT...THE CENTRAL
THIRD BETWEEN 7 PM AND 3 AM...AND THE EASTERN THIRD OF THE CWFA
BETWEEN MIDNIGHT AND 7 AM.  EXPECT ALL SEVERE WEATHER TO BE OUT OF
THE CWFA SOON AFTER DAYBREAK.

CURRENTLY THE STORM PREDICTION CENTER HAS MOST OF THE ARKLAMISS
UNDER A MODERATE RISK FOR SEVERE STORMS. GENERALLY AGREE WITH THIS
ASSESSMENT AS SEVERAL PARAMETERS WILL BE IN PLACE. THERE IS GOING TO
BE PLENTY OF SHEAR TO WORK WITH.  THERE WILL BE PLENTY OF
INSTABILITY AS WELL WITH MLCAPES OF AROUND 2K J/KG.  MID LEVEL LAPSE
RATES ARE EXPECTED TO BE ABOVE 7 C/KM.  AND THERE WILL BE PLENTY OF
MOISTURE AVAILABLE WITH DEWPOINTS RISING INTO THE MIDDLE 60S AND
PWATS AROUND OR ABOVE 1.7 INCHES.  SO EVERYTHING SHOULD BE IN PLACE
TO SEE AN OUTBREAK OF SEVERE WEATHER OVER THE ARKLAMISS REGION
INCLUDING THE POSSIBILITY OF STRONG TORNADOES.

IN ADDITION TO SEVERE WEATHER THE REGION WILL HAVE A FLOODING
POTENTIAL. OVER THE PAST SEVERAL DAYS MUCH OF THE ARKLAMISS REGION
HAS RECEIVED A FEW INCHES OF RAIN.  WITH ALREADY SATURATED GROUNDS
AND HEAVY RAINFALL EXPECTED AS THESE STORMS MOVE THROUGH...THERE
WILL BE A CHANCE FOR FLASH FLOODING.  THIS WILL BE ESPECIALLY TRUE
FOR LOW LYING AREAS AND LOCATIONS NEAR RIVER BASINS WHICH ARE
ALREADY EITHER IN OR APPROACHING FLOOD.  SO AS A RESULT A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE CWFA THROUGH SATURDAY
MORNING.

ON SATURDAY THE SEVERE WEATHER SHOULD MOVE EAST OF THE AREA BY
DAYBREAK WITH SOME LINGERING SHOWERS BEHIND...WHICH SHOULD MOVE OUT
BY MIDDAY. WRAP AROUND MOISTURE MAY BE SQUEEZED OUT OVER THE
NORTHERN PORTION OF THE CWFA THROUGH SATURDAY NIGHT. OTHERWISE ONCE
THIS SYSTEM MOVES THROUGH THE AREA SHOULD BE DRY THROUGH THE
REMAINDER OF THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK.

ONE THING TO NOTE FOR SATURDAY WILL BE GUSTY WINDS.  WINDS AT LEAST
OVER THE DELTA REGION WILL BE RATHER GUSTY WITH SUSTAINED WINDS OF
15-20KTS AND HIGHER GUSTS. THIS AREA WILL LIKELY NEED A LAKE WIND
ADVISORY FOR SATURDAY.  HOWEVER WITH SEVERE WEATHER AND FLOODING
CONCERNS TONIGHT EXPECTED...HAVE DECIDED TO HOLD OFF ON ISSUING THE
LAKE WIND ADVISORY FOR NOW.  BUT THESE GUSTY WINDS WILL NEED TO BE
KEPT IN MIND FOR SATURDAY BEHIND THIS STRONG FRONT.

FOR TEMPERATURES HAVE REMAINED RATHER CLOSE TO GUI FOR THE SHORT
TERM. WENT AHEAD AND INCREASED LOWS IN THE FAR EAST BY A COUPLE
DEGREES FOR TONIGHT WITH LINGERING CLOUDS AND WEATHER AROUND THROUGH
THE NIGHT EXPECTED.  HAVE REMAINED WITH GUI IN THE WEST WHERE COOLER
TEMPERATURES WILL BE ABLE TO MOVE INTO THE REGION FROM THE WEST
BEHIND THE FRONT. /14/

PREVIOUS LONG TERM DISCUSSION...MONDAY THROUGH THURSDAY...DRY
WEATHER(PWATS LESS THAN ONE HALF INCH) AT THE START OF THE WEEK WILL
FEATURE A WEAK PACIFIC SURFACE HIGH(1018MB) CENTER OVER NRN FL
MOVING E. A CENTRAL PLAINS UPPER SHORTWAVE WILL APPROACH THE MS
VALLEY BY MONDAY EVENING AND PROVIDE THE NEXT GOOD CHANCE FOR
TRANSIENT SHRA/TSRA IN OUR CWFA MONDAY NIGHT INTO TUESDAY AS PWATS
PUSH BACK TO NEAR 1.4 INCHES. K INDEXES REACH 30-35 WITH NEAR ZERO
SHOWALTERS IN 25KTS OF 850MB THETA E AIR NEAR 322K. BY LATER ON
TUESDAY...WE EXPECT A STALLING FRONTAL BOUNDARY TO BE SITUATED OVER
THE COASTAL REGION WITH MID LEVEL DRYING TO THE N KEEPING POPS DOWN
FOR TUESDAY NIGHT THROUGH WEDNESDAY. THEN A MORE POTENT STORM SYSTEM
DIGS BACK DOWN THE RED RIVER VALLEY INTO THE ARKLATEX ON THURSDAY
BRINGING US ANOTHER CHANCE OF STRONGER CONVECTION IN A BAND OF
1.5+INCH PWATS. WILL HOLD OFF MENTIONING ANY STRONG TO SEVERE TSRA
IN THE HWOJAN FOR NEXT THURSDAY UNTIL BETTER CONFIDENCE BETWEEN
ECMWF AND GFS SOLUTIONS.

HAVE LOWERED POPS SLIGHTLY FROM MEX MOS DURING THE MIDDLE OF NEXT
WEEK BETWEEN MAIN SHORTWAVE IMPULSES. AFTER A CHILLY START TO MONDAY
WITH WIDESPREAD LOWS IN THE 40S...TEMPERATURE REGIME LOOKS PRETTY
CLOSE TO NORMS AND RATHER REASONABLE WITH MOST HIGHS 70-75F AND LOWS
IN THE 50S./40/

&&

.AVIATION...MVFR TO VFR FLIGHT CATEGORIES EXIST OVER THE ARKLAMISS
REGION THIS AFTERNOON. THERE WILL BE PERIODIC BREAKS IN THE CLOUDS
THROUGH THE NEXT FEW HOURS...WITH MVFR CEILINGS BETWEEN 2-3K FEET
FOR MUCH OF THE FORECAST AREA. LOOK FOR LOW LEVEL FLOW TO BECOME
SELY ONCE AGAIN LATE THIS AFTERNOON AND BE INCREASING TO ROUGHLY
15-20KTS THIS FOR THIS EVENING. ISOLATED SHOWERS WITH AN
OCCASIONAL THUNDERSTORM WILL BE POSSIBLE FOR EARLY AFTERNOON.
ACTIVITY WILL BEGIN TO INCREASE THIS EVENING FROM WEST TO EAST WITH
INCREASING PERIODS OF IFR CONDITIONS BY 06Z THROUGH 14Z SATURDAY.
THUNDERSTORMS DURING THIS TIME FRAME COULD BE STRONG TO SEVERE AT
TIMES. CONDITIONS WILL BEGIN TO IMPROVE FROM WEST TO EAST SATURDAY
MORNING AND QUIET WEATHER WILL PERSIST THROUGH THE REMAINDER OF THE
WEEKEND. WINDS WILL BE GUSTY ON SATURDAY BEHIND THE FRONT WITH
SUSTAINED WINDS BETWEEN 15-20 KTS POSSIBLE WITH HIGHER GUSTS.  THIS
WILL ESPECIALLY TRUE FOR THE DELTA REGION INCLUDING GLH AND GWO. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       52  63  39  63 / 100  37  10   1
MERIDIAN      58  66  37  63 /  92  59  14   2
VICKSBURG     50  61  40  64 / 100  26   8   2
HATTIESBURG   59  66  40  65 /  91  41  10   1
NATCHEZ       48  60  37  64 / 100  20   8   2
GREENVILLE    48  57  39  61 / 100  26   9   1
GREENWOOD     51  60  39  61 / 100  34  12   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MSZ018-019-025>066-
     072>074.

LA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR LAZ007>009-015-016-
     023>026.

AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ARZ074-075.

&&

14
Hazardous weather outlook, Mar 27, 1:39 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT FRI MAR 27 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
239 PM CDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

DANGEROUS SEVERE WEATHER WILL DEVELOP OVER THE ARKLAMISS THIS
EVENING AND OVERNIGHT. STRONG LONG TRACK TORNADOES...DAMAGING WINDS
OF 80 MILES AN HOUR OR HIGHER AND LARGE GOLFBALL SIZE HAIL OR LARGER
WILL BE POSSIBLE ACROSS THE REGION. FLASH FLOODING WILL ALSO BE
POSSIBLE IN TORRENTIAL DOWNPOURS THAT WILL BE PRODUCED BY STRONGER
THUNDERSTORMS.

THE TWO MAIN INGREDIENTS FOR SEVERE THUNDERSTORMS...INTENSE WIND
SHEAR AND DEEP MOISTURE...WILL CONTINUE OVER THE ARKLAMISS.
THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MISSISSIPPI AND EAST
CENTRAL LOUISIANA BEFORE SUNSET...WELL AHEAD OF THE FRONT
APPROACHING FROM THE WEST. SCATTERED TO NUMEROUS SEVERE
THUNDERSTORMS WILL SPREAD OVER WESTERN AND CENTRAL ZONES THIS
EVENING AS THE COLD FRONT MOVES FROM TEXAS INTO LOUISIANA.
SUPERCELLS THAT DEVELOP WELL AHEAD OF THE FRONT WILL PRODUCE THE
BEST CHANCE FOR STRONG LONG LIVED TORNADOES AS WELL AS DAMAGING
WINDS AND LARGE HAIL. THUNDERSTORMS WILL BEGIN TO FORM INTO A
LINE OF SCATTERED TO NUMEROUS SEVERE STORMS THAT WILL MOVE ACROSS
EAST MISSISSIPPI AFTER MIDNIGHT. TORNADOES...DAMAGING WIND AND LARGE
HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS.

IN ADDITION...FLASH FLOODING WILL BE POSSIBLE TONIGHT. THUNDERSTORMS
WILL PRODUCE PERIODS OF HEAVY RAINFALL THAT WILL RESULT IN LOCALIZED
RAIN AMOUNTS OF 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

GUSTY SOUTHWEST WIND WILL DEVELOP IN THE WAKE OF THE COLD FRONT
SATURDAY. SUSTAINED WIND SPEEDS FROM 15 TO 25 MPH CAN BE EXPECTED
OVER THE MISSISSIPPI DELTA AREA WITH POSSIBLE GUSTS FROM 30 TO 40
MPH. SUSTAINED WINDS FROM 10 TO 20 MPH WILL BE POSSIBLE OVER OTHER
AREAS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NECESSARY TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03

In the hours before

Local storm report, Mar 27, 2:44 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
344 PM CDT FRI MAR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     TSTM WND DMG     6 ESE LAUREL            31.66N 89.05W
03/26/2009                   JONES              MS   EMERGENCY MNGR

            CHICKEN HOUSE HAD MINIMAL DAMAGE. A MOBILE HOME WAS MOVED
            AND GARAGE DOOR WAS BOWED OUT AT A RESIDENCE.

&&

JCULIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 hail, 15 thunderstorm wind, 9 flash flood, 3 strong wind, 2 tornado. Local standard time, as filed.

Tornado, Adams

When
March 27, 5:27 PM CST to 5:33 PM CST
Where
Adams County, 2.02 mi N of Natchez to 0.17 mi NNW of Pine Ridge
Rating
EF0
Path length
3.55 mi
Path width
50 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
31.599, -91.397

This tornado touched down along Cemetery Road and tracked northeast toward the Pine Ridge Community. Several trees and large limbs were blown down along the track, along with a street sign. Tornado was visually spotted by storm spotters.

Thunderstorm Wind, Adams

When
March 27, 5:35 PM CST to 5:40 PM CST
Where
Adams County, 1.57 mi NNE of Pine Ridge to 2.89 mi NNE of (Hez)hardy Fld Natch
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.652, -91.343

Several trees were blown down across the northern portion of the county.

Thunderstorm Wind, Jefferson

When
March 27, 6:18 PM CST
Where
Jefferson County, 0.82 mi WNW of Fayette
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.725, -91.082

A tree was down along Highway 553, just northwest of Fayette.

Hail, Marion

When
March 27, 6:50 PM CST to 7:00 PM CST
Where
Marion County, 3.96 mi SW of White Bluff to 1.41 mi WNW of Carmich
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.328, -90.025

Penny to quarter sized hail fell west of Morgantown.

Hail, Marion

When
March 27, 6:57 PM CST
Where
Marion County, 0.27 mi NNW of Hub
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.154, -89.772

Hail, Lawrence

When
March 27, 7:01 PM CST to 7:05 PM CST
Where
Lawrence County, 0.74 mi S of Tilton to 1.5 mi NE of Tilton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.409, -90.020

Nickel size hail was observed near Tilton.

Flash Flood, Lincoln

When
March 27, 7:10 PM CST to 8:40 PM CST
Where
Lincoln County, East Lincoln to 1.22 mi NE of Fair Oaks Spgs
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.480, -90.300

Several roads were flooded east of Brookhaven from heavy rainfall.

Hail, Marion

When
March 27, 7:21 PM CST to 7:31 PM CST
Where
Marion County, 4.86 mi E of Columbia Marion Arpt to 11.12 mi ENE of Columbia Marion Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.310, -89.738

Penny size hail was reported in Improve.

Hail, Lawrence

When
March 27, 7:39 PM CST
Where
Lawrence County, 0.21 mi SSW of Jayess
Measured
0.75 in hail
Reported by
Public
Coordinates
31.367, -90.201

Thunderstorm Wind, Jefferson Davis

When
March 27, 7:40 PM CST to 7:46 PM CST
Where
Jefferson Davis County, 1.71 mi SSE of Bassfield to 4.73 mi ESE of Terrell
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
31.479, -89.736

Trees were down across roads in the southeast portion of the county near Bassfield. Downed trees were reported also in the east portion of the county near the Covington County line.

Hail, Marion

When
March 27, 7:54 PM CST to 7:58 PM CST
Where
Marion County, 3.1 mi WNW of St Paul to 0.43 mi NE of Mildred
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.090, -89.881

Golf ball size hail was reported along Highway 35.

Hail, Rankin

When
March 27, 8:12 PM CST to 8:16 PM CST
Where
Rankin County, 2.78 mi SW of Puckett to 1.09 mi ENE of Puckett
Measured
0.75 in hail
Reported by
Public
Coordinates
32.051, -89.813

Pea to penny size hail was reported in Puckett.

Thunderstorm Wind, Simpson

When
March 27, 8:16 PM CST
Where
Simpson County, 0.34 mi NNE of D Lo
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.984, -89.897

A few power lines were blown down near D'Lo.

Flash Flood, Marion

When
March 27, 8:20 PM CST to March 28, 3:30 AM CST
Where
Marion County, Columbia Marion Arpt to 1.98 mi ESE of Columbia
Cause
Heavy Rain
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
31.300, -89.820

Multiple rounds of storms caused serious flash flooding across central and southern portions of the county. People were trapped in houses on Henderson Canal Road. Fire Dept had evacuated people by boat. Water had covered portions of several roads. In Columbia, water was close to entering a few stores on Main Street. Rainfall totals ranged between 3 and 5 inches which fell in 5 to 6 hours.

Hail, Copiah

When
March 27, 8:34 PM CST to 8:36 PM CST
Where
Copiah County, 1.19 mi WNW of Gatesville to 1.95 mi NNE of Gatesville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.009, -90.287

Quarter sized hail was reported in Gatesville.

Hail, Jones

When
March 27, 8:37 PM CST to 8:47 PM CST
Where
Jones County, 1.7 mi SSW of Service to 2.98 mi NNW of Hoy
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.708, -89.243

Quarter sized hail occurred just to the southeast and east of Soso.

Thunderstorm Wind, Rankin

When
March 27, 8:50 PM CST
Where
Rankin County, 2.94 mi W of Shiloh
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.232, -89.880

Several trees were blown down.

Flash Flood, Copiah

When
March 27, 8:55 PM CST to 9:40 PM CST
Where
Copiah County, 0.28 mi S of Ashley to 3.06 mi ENE of Rockport
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.796, -90.270

Heavy rain, between 2 and 3 inches, caused the intersection of Cooper Road and Highway 472 to flood.

Hail, Lamar

When
March 27, 8:56 PM CST to 9:26 PM CST
Where
Lamar County, 2.7 mi NW of Baxterville to 3.2 mi NE of Purvis
Measured
1 in hail
Reported by
Newspaper
Coordinates
31.108, -89.632

A swath of penny to quarter size hail occurred across a large portion of central Lamar County.

Flash Flood, Lamar

When
March 27, 9:10 PM CST to March 28, 1:30 AM CST
Where
Lamar County, 2.31 mi SE of Purvis to 0.77 mi SSW of Otob
Cause
Heavy Rain
Property damage
$350,000
Reported by
Emergency Manager
Coordinates
31.125, -89.394

Widespread 3 to 4 inches of rain brought significant flooding to most of the county. Cars were inundated with two feet of water over roads in multiple locations and water covered Highway 11 in Purvis. In Sumrall, water flooded City Hall along with several other streets and roads around that area.

Hail, Forrest

When
March 27, 9:26 PM CST to 9:47 PM CST
Where
Forrest County, 3.9 mi SSW of Bonhomie to 1.3 mi NE of Macedonia
Measured
1.75 in hail
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.226, -89.339

A swath of penny to golf ball size hail fell across central Forrest County. The larger golf ball sized hail was reported southeast and east of Hattiesburg.

Flash Flood, Forrest

When
March 27, 9:35 PM CST to March 28, 12:45 AM CST
Where
Forrest County, 1.6 mi WNW of Rock Hill to 3.67 mi NW of Riverside
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.089, -89.345

Multiple rounds of storms brought 3 to 4 inches to a large portion of Forrest County. This heavy rain caused numerous streets and roads around Hattiesburg to flood. Over a foot of water was reported on Highway 49 near the University of Southern Mississippi.

Thunderstorm Wind, Forrest

When
March 27, 9:47 PM CST
Where
Forrest County, 1 mi N of Macedonia
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.395, -89.180

Flash Flood, Jefferson Davis

When
March 27, 9:50 PM CST to March 28, 1:00 AM CST
Where
Jefferson Davis County, 1.88 mi E of Bassfield to 1.86 mi ESE of Carson
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
31.500, -89.718

Heavy rainfall, between 3 and 4 inches, caused several roads to flood around Bassfield. Some of the roads had as much as 2 feet of water covering the roadway.

Hail, Jones

When
March 27, 9:51 PM CST to 9:56 PM CST
Where
Jones County, 4.5 mi WSW of Ovett to 2.18 mi NE of Ovett
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.455, -89.121

Flash Flood, Jones

When
March 27, 10:15 PM CST to March 28, 2:45 AM CST
Where
Jones County, 3.12 mi SE of Laurel to 2.25 mi WSW of Lanham
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.672, -89.088

Several rounds of storms produced widespread 2 to 4 inches of rain. This caused numerous streets around Laurel to flood and several other roads across the county.

Hail, Jefferson Davis

When
March 27, 10:33 PM CST
Where
Jefferson Davis County, Carson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.530, -89.800

Nickel sized hail was reported in the Carson area.

Thunderstorm Wind, Franklin

When
March 27, 10:42 PM CST
Where
Franklin County, 1.72 mi WNW of White Apple
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.483, -91.095

A couple of trees were blown down south of Roxie.

Hail, Simpson

When
March 27, 11:10 PM CST to 11:12 PM CST
Where
Simpson County, 2 mi E of Shivers to 4.45 mi E of Shivers
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.800, -89.966

Penny sized hail occurred just east of Shivers.

Hail, Lincoln

When
March 27, 11:30 PM CST to 11:37 PM CST
Where
Lincoln County, 3.24 mi NW of Thayer to 0.71 mi E of Union Hall
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.514, -90.487

Nickel sized hail was reported at the intersection of Highway 84 bypass and Highway 51 just southeast of Brookhaven.

Hail, Lawrence

When
March 27, 11:50 PM CST to 11:54 PM CST
Where
Lawrence County, 1 mi W of Sontag to 3.5 mi N of Sontag
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
31.650, -90.217

Thunderstorm Wind, Lawrence

When
March 28, 1:11 AM CST
Where
Lawrence County, 2.75 mi SSE of Arm
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.463, -90.002

A couple of trees were blown down northwest of Oak Vale.

Flash Flood, Lawrence

When
March 28, 1:15 AM CST to 2:20 AM CST
Where
Lawrence County, 2 mi SW of Monticello to 1.72 mi W of Monticello
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.529, -90.144

Several inches of rain caused a good portion of Lower Brookhaven Road to flood.

Flash Flood, Simpson

When
March 28, 1:20 AM CST to 2:30 AM CST
Where
Simpson County, Mendenhall to 1.73 mi NW of Merit
Cause
Heavy Rain
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
31.950, -89.880

Several county roads were flooded around D'Lo as 2 to 4 inches of rain fell across the area.

Hail, Smith

When
March 28, 1:50 AM CST to 2:11 AM CST
Where
Smith County, 2.82 mi SW of Mize to 1.54 mi S of Ted
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.844, -89.587

A swath of penny sized hail occurred across a large portion of Smith County, generally from Mize to Sylvarena.

Thunderstorm Wind, Smith

When
March 28, 1:58 AM CST to 2:05 AM CST
Where
Smith County, 3.52 mi W of Center Ridge to 2.35 mi ESE of Sylvarena
Measured
72 kt (83 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
31.931, -89.540

Numerous trees were blown down across central Smith County, especially around the Center Ridge Community. A few trees were down on homes and one chicken house was destroyed and two others had minor damage.

Tornado, Smith

When
March 28, 1:58 AM CST to 1:59 AM CST
Where
Smith County, 1.13 mi SSW of Center Ridge to 0.92 mi SSE of Center Ridge
Rating
EF1
Path length
0.8 mi
Path width
200 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
31.915, -89.488

This tornado briefly touched down and damaged 4 homes with minor to moderate damage mainly to roofs. One home had a deck and back portion of the house ripped off. A couple of sheds were also destroyed with numerous hardwood and softwood trees snapped and uprooted. The tornado moved along County Road 94 until it lifted as that road intersected with Highway 37. Maximum winds were around 100 mph.

Hail, Jasper

When
March 28, 2:12 AM CST to 2:33 AM CST
Where
Jasper County, 2.16 mi NNW of Hamlet to 0.09 mi NE of Penantly
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.048, -89.296

A swath of penny sized hail occurred across a portion of northwest Jasper County.

Thunderstorm Wind, Jasper

When
March 28, 2:17 AM CST to 2:37 AM CST
Where
Jasper County, 2 mi N of Hamlet to 4.06 mi N of Rose Hill
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
32.049, -89.281

A swath of wind damage occurred across a large portion of west-central, north and northeast Jasper County. As a fast moving squall line entered the county, a few trees were blown down just south of Louin, 3 were down across Highway 15. Numerous other trees were blown down near and east of Montrose and across the north and northeast portion of the county. Several of the downed trees in this portion of the county were across roads.

Thunderstorm Wind, Jasper

When
March 28, 2:21 AM CST
Where
Jasper County, 1.89 mi ESE of Hamlet
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.010, -89.250

A portion of a roof was blown off a barn.

Thunderstorm Wind, Newton

When
March 28, 2:37 AM CST to 2:43 AM CST
Where
Newton County, 4 mi SE of Popular Spgs to 1.88 mi S of Chunky
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.253, -89.060

Numerous trees down across the southeast portion of the county, especially on Griffis Ferris road and Beason road. Trees were also down along Highway 503 south of Hickory.

Thunderstorm Wind, Lauderdale

When
March 28, 2:47 AM CST to 3:15 AM CST
Where
Lauderdale County, 3.43 mi SSW of Point to 2.52 mi WNW of Whynot
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.273, -88.900

Numerous trees were blown down across the south portion of the county.

Thunderstorm Wind, Lauderdale

When
March 28, 2:50 AM CST to 3:05 AM CST
Where
Lauderdale County, Meehan to 0.9 mi NE of Meridian
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
32.330, -88.870

Wind gusts between 65 and 70 were reported from Meehan to Meridian. Several trees were also blown down.

Thunderstorm Wind, Lauderdale

When
March 28, 2:55 AM CST to 3:05 AM CST
Where
Lauderdale County, 2.37 mi SSW of Suqualena to 2.96 mi S of Lizelia
Measured
63 kt (72 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.418, -88.844

Numerous trees were down across the western portion of the county to central sections.

Strong Wind, Oktibbeha

When
March 28, 3:10 AM CST to 3:45 AM CST
Where
Oktibbeha forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
33.425, -88.879 (the zone’s center; the record gives no point)

Numerous trees blown down across the county. Many trees blown down on homes and cars. This was from gradient winds from a wake low passage. Wind gusts look to have been around 50 mph and were from the southeast.

Strong Wind, Clay

When
March 28, 3:15 AM CST to 4:00 AM CST
Where
Clay forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.656, -88.782 (the zone’s center; the record gives no point)

Several trees were knocked down across the county. This was from gradient winds from a wake low passage. Wind gusts were around 50 mph and were|from the southeast.

Strong Wind, Lowndes

When
March 28, 3:28 AM CST to 4:00 AM CST
Where
Lowndes forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
33.473, -88.443 (the zone’s center; the record gives no point)

Numerous trees were down around the county with many across roads and some city streets. Power outages were scattered across the city of Columbus as well as in the county. This was due to gradient winds from a Wake Low passage. Winds were estimated around 50 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyThe tornado archive for Mississippi, 2009Warnings in Mississippi, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157089, 157088, 157090, 157602, 157596, 157601, 158568, 158740, 158744, 157603, 157604, 158753, 157605, 158576, 157864, 157865, 157868, 158573, 158796, 158569, 157873, 158575, 157875, 159134, 159083, 158581, 157883, 158039, 158064, 158065, 159087, 158066, 159133, 158585, 158067, 158515, 159088, 159089, 158538, 159090, and more.